Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 5, 2018, 7:52 PM EDT for Elkhart County, Kosciusko County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 7:52 PM EDT (23:52 UTC)
- Expired
- Sep 5, 2018, 8:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 11 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
363 WUUS53 KIWX 052352 SVRIWX INC039-085-060015- /O.NEW.KIWX.SV.W.0084.180905T2352Z-180906T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 752 PM EDT WED SEP 5 2018 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southeastern Elkhart County in north central Indiana... Northeastern Kosciusko County in north central Indiana... * Until 815 PM EDT. * At 752 PM EDT, a severe thunderstorm was located over Milford, or near Syracuse, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Syracuse, Milford, Oakwood Park and Lake Wawasee. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4138 8586 4143 8590 4151 8573 4140 8568 TIME...MOT...LOC 2352Z 248DEG 22KT 4142 8583 HAIL...0.75IN WIND...60MPH $$ NWS
2 follow-up statements
779 WWUS53 KIWX 060004 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 804 PM EDT WED SEP 5 2018 INC039-085-060015- /O.CON.KIWX.SV.W.0084.000000T0000Z-180906T0015Z/ Elkhart IN-Kosciusko IN- 804 PM EDT WED SEP 5 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR SOUTHEASTERN ELKHART AND NORTHEASTERN KOSCIUSKO COUNTIES... At 803 PM EDT, a severe thunderstorm was located over Syracuse, moving east at 25 mph. A microburst may be ongoing at this time just northwest of Syracuse. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Syracuse, Lake Wawasee and Oakwood Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4139 8580 4145 8585 4151 8573 4140 8568 TIME...MOT...LOC 0003Z 248DEG 22KT 4145 8574 HAIL...<.75IN WIND...60MPH $$ NWS
523
WWUS53 KIWX 060011
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
811 PM EDT WED SEP 5 2018
INC039-085-060020-
/O.EXP.KIWX.SV.W.0084.000000T0000Z-180906T0015Z/
Elkhart IN-Kosciusko IN-
811 PM EDT WED SEP 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKHART AND
NORTHEASTERN KOSCIUSKO COUNTIES WILL EXPIRE AT 815 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report any damage from severe weather, contact your nearest law
enforcement agency or notify the NWS directly via social media or
the internet.
LAT...LON 4139 8580 4145 8585 4151 8573 4140 8568
TIME...MOT...LOC 0010Z 248DEG 22KT 4146 8570
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 7:49 PM EDT, 3 minutes earlier.
Area forecast discussion, Sep 5, 7:49 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
749 PM EDT Wed Sep 5 2018
.SYNOPSIS...
Issued at 257 PM EDT Wed Sep 5 2018
Isolated to scattered thunderstorms are expected to develop and
persist for a time this evening across northwest Indiana and
southwest Michigan. Additional thunderstorms are possible overnight.
A cooler and increasingly drier airmass will slip south across the
area Friday and Saturday before turning markedly wetter Sunday as
the remains of Gordon lift through the Ohio valley. Areas south of
the highway 24 corridor have the potential to see some significant
rain amounts.
&&
.SHORT TERM...(Tonight and Thursday)
Issued at 257 PM EDT Wed Sep 5 2018
Decaying frontal zone extending swwd from sw disturbance progressing
through srn Canada still looks to foster some convective development
toward 22Z within broad sfc confluent zone through nw cwa. Lack of
more appreciable frontal based forcing through will keep activity
isolated to scattered overnight as frontal boundary pushes
southeast.
On Thu morning showers west/north expected to decay by aftn with
additional convective development possible far south invof of
washing H85 frontal slope however anemic forcing here may fail to
produce anything at all. Thus will hold with just a slight chc
mention especially in light of CAM trends Thu aftn.
&&
.LONG TERM...(Thursday night through Tuesday)
Issued at 257 PM EDT Wed Sep 5 2018
Low level erly flow ramps up through Sat ahead of remains of Gordan.
Ewd flank of increasing low level moisture plume likely to focus
into what remains of frontal zone through cntrl IN and likely to
encompass far srn/swrn zones late Sat aftn. Outside of that area
remainder of the cwa looks to hold dry per fairly vigorous dry
entrainment. Thereafter warm advection surge expected to advance
farther north Sat night with rain overspreading much of area and of
which continues for much of Sun before diminishing/ending Sun night.
While significant timing/track spread continues most favored area
for potential significant rains (3+) still remains within the
Maumee/Wabash basins where greatest model clustering/consistency
exists.
Ridging sfc and aloft follows after Gordon pulls away with
rebounding temps/dry wx through next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 733 PM EDT Wed Sep 5 2018
Numerous showers, and some thunderstorms, are developing in the
greater SBN area. This is due to an incoming cold front and
numerous outflow boundaries scattered about. This activity is
forecast to continue for the next several hours at SBN, while it
is perhaps dry at FWA through the night.
In the wake of the cold front, stratus will spread over the area.
This is expected to bring IFR ceilings to SBN. FWA may see IFR
ceilings, but confidence is a touch less there. Look for ceilings
to improve to MVFR or better near 00Z Friday.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 1 AM CDT Thursday through Thursday
afternoon for INZ003.
MI...Beach Hazards Statement from 2 AM EDT Thursday through Thursday
afternoon for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 2 AM to 2 PM EDT Thursday for LMZ043-
046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 5, 4:31 AM EDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 431 AM EDT Wed Sep 5 2018 INZ004>006-008-012>017-020-022>026-032-033-MIZ078-079-061215- St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington- Wells-Grant-Blackford-Cass MI-St. Joseph MI- 431 AM EDT Wed Sep 5 2018 /331 AM CDT Wed Sep 5 2018/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Peak heat index values will reach into the 95 to 100 degree range this afternoon. There is a chance of thunderstorms this afternoon and evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday afternoon into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially late in the week. Peak heat index values will reach into the 95 to 100 degree range Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-061215- La Porte-Berrien- 431 AM EDT Wed Sep 5 2018 /331 AM CDT Wed Sep 5 2018/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Peak heat index values will reach into the 95 to 100 degree range this afternoon. There is a chance of thunderstorms this afternoon and evening. Severe storms are not expected. Dangerous swimming conditions on Lake Michigan beaches will develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerous swimming conditions on Lake Michigan beaches will continue through Thursday afternoon. Thunderstorms are possible Thursday into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-061215- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 431 AM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance of thunderstorms this afternoon and evening. Severe storms are not expected. Conditions will become hazardous for small craft late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Conditions will remain hazardous for small craft through Thursday afternoon. Thunderstorms are possible Thursday afternoon into the weekend. INZ007-009-018-027-034-MIZ080-081-OHZ001-002-004-005-015-016-024-025- 061215- Steuben-De Kalb-Allen IN-Adams-Jay-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 431 AM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Peak heat index values will reach into the 95 to 100 degree range this afternoon. There is a chance of thunderstorms this afternoon and evening. A few storms could be strong to severe with wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday afternoon into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially late in the week. Peak heat index values will reach into the 95 to 100 degree range Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 6:44 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT WED SEP 5 2018
MIZ079-080-052315-
Branch-St. Joseph-
644 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...
At 643 PM EDT, a strong thunderstorm was located near Centreville, or
7 miles northeast of Three Rivers, moving east at 25 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm. Large tree limbs and small trees may be knocked down with
these winds.
Locations impacted include...
Union City, Colon, Leonidas, Mendon, Sherwood, Wasepi, Fishers Lake,
Fairfax and Matteson Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4193 8513 4194 8557 4205 8561 4207 8550
4207 8516
TIME...MOT...LOC 2243Z 260DEG 22KT 4199 8550
NWSSpecial weather statement, Sep 5, 7:01 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Northern Indiana 701 PM EDT WED SEP 5 2018 INZ004-005-MIZ078-052330- St. Joseph-Elkhart-Cass- 701 PM EDT WED SEP 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART... NORTHEASTERN ST. JOSEPH AND SOUTHEASTERN CASS COUNTIES... At 700 PM EDT, a strong thunderstorm was located over Granger, moving northeast at 35 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with this storm. Tree limbs and small trees may be blown down by these wind gusts. Locations impacted include... South Bend, Elkhart, Mishawaka, Granger, Simonton Lake, Osceola, Cassopolis, Edwardsburg, Union, Calvin Center, Adamsville, Juno Lake, Diamond Lake, Shavehead Lake, Eagle Lake and Paradise Lake. This includes Interstate 80 in Indiana between mile markers 81 and 94. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4162 8609 4168 8622 4193 8601 4183 8576 TIME...MOT...LOC 2300Z 228DEG 29KT 4170 8612 NWS
Special weather statement, Sep 5, 7:35 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
735 PM EDT WED SEP 5 2018
INZ005-MIZ078-079-060000-
Elkhart-St. Joseph-Cass-
735 PM EDT WED SEP 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ELKHART...
SOUTHEASTERN CASS AND ST. JOSEPH COUNTIES...
At 733 PM EDT, strong thunderstorms were clustered from near
Elkhart Indiana to Leonidas Michigan, moving northeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with any
storm this evening along with brief heavy rainfall and lightning.
Tree limbs and small trees may be knocked down with any storm.
Locations impacted include...
Elkhart, Sturgis, Three Rivers, Simonton Lake, Dunlap, Constantine,
Bristol, White Pigeon, Centreville, Colon, Union, Nottawa,
Flowerfield, Mottville, Leonidas, Mendon, Burr Oak, Klinger Lake,
Fishers Lake and Jones.
This includes Interstate 80 in Indiana between mile markers 89 and
108.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4184 8529 4176 8556 4176 8566 4173 8566
4162 8602 4171 8606 4207 8568 4207 8529
TIME...MOT...LOC 2333Z 240DEG 27KT 4170 8595
NWSSpecial weather statement, Sep 5, 7:42 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
742 PM EDT WED SEP 5 2018
INZ003-004-MIZ077-078-060030-
La Porte-St. Joseph-Berrien-Cass-
742 PM EDT WED SEP 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...LA
PORTE...SOUTHWESTERN CASS AND SOUTHERN BERRIEN COUNTIES...
At 741 PM EDT/641 PM CDT/, strong thunderstorms were clustered from
near Kingsford Heights, or near La Porte, to South Bend and
were moving northeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with any
storm this evening. Tree limbs and small trees may be knocked down
with any storm.
Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Westville,
Buchanan, Georgetown, Trail Creek, Gulivoire Park, Granger, Osceola,
Walkerton, North Liberty, New Buffalo, New Carlisle, Three Oaks,
Kingsford Heights, Long Beach and Wanatah.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 85.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 2.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4170 8693 4177 8681 4188 8616 4169 8606
4160 8606 4134 8693
TIME...MOT...LOC 2341Z 211DEG 24KT 4152 8674
NWSSpecial weather statement, Sep 5, 7:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
744 PM EDT WED SEP 5 2018
INZ005-016-060015-
Kosciusko-Elkhart-
744 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART AND
NORTHERN KOSCIUSKO COUNTIES...
At 744 PM EDT, a strong thunderstorm was located over Milford, or
near Nappanee, moving east at 25 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm. Tree limbs and small trees may be knocked down with this
storm.
Locations impacted include...
Syracuse, Milford, Lake Wawasee, Gravelton, Dewart Lake, Hastings and
Oakwood Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 8566 4134 8565 4133 8600 4140 8602
4144 8592
TIME...MOT...LOC 2344Z 254DEG 23KT 4139 8589
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:12 AM EDT | Small Craft Advisory | IWX | 34 hr | |
| Sep 5, 4:13 AM EDT | Beach Hazards Statement | IWX | 34 hr | |
| Sep 5, 7:42 PM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 48 min |
| Sep 5, 7:44 PM EDT | Special Weather Statement | IWX | Kosciusko | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.